Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

May 24, 2017Whitfield County, Georgia

NWS Atlanta, GA issued this special weather statement at May 24, 2017, 9:39 AM EDT for Whitfield County, Georgia. It was in force for 36 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2017, 9:39 AM EDT (13:39 UTC)
Expired
May 24, 2017, 10:15 AM EDT
In force
36 min
Issued by
NWS Atlanta, GA
Wind
50

County Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 116 km from the middle of the area, began a volume at 13:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 9:44 AM EDTTSTM WND DMG1 Ssw Pleasant Grove, GATREES DOWN AND A CAR SPUN AROUND ON CLEVELAND HWY NEAR PLEASENT HILL DR
May 24, 9:44 AM EDTTSTM WND DMG1 Ssw Pleasant Grove, GATREES DOWN AND A CAR SPUN AROUND ON CLEVELAND HWY NEAR PLEASENT HILL DR...COULD BE ASSOCIATED WITH A POSSIBLE TORNADO
May 24, 9:44 AM EDTTORNADOPleasant Grove, GAMULTIPLE TREES DOWN ALONG LYNN DRIVE IN PLEASANT GROVE.
May 24, 9:45 AM EDTTORNADO1 Sw Pleasant Grove, GANWS SURVEY CONFIRMED A BRIEF EF-1 TORNADO TOUCHED DOWN NORTHEAST OF DALTON WHERE IT SNAPPED AND UPROOTED MANY TREES AND ALSO ROLLED A CAMPER. THE TORNADO WAS 200 YARDS WIDE AND TRAVELED FOR 1.6 MILES TO THE NORTHEAST BEFORE LIFTING.
May 24, 10:09 AM EDTHAIL 0.7Cisco, GADIME SIZED HAIL REPORTED IN CISCO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 1.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

452 
WWUS82 KFFC 241339
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
939 AM EDT WED MAY 24 2017
 
GAZ004-005-241415-
Whitfield GA-Murray GA-
939 AM EDT WED MAY 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITFIELD AND
NORTHERN MURRAY COUNTIES UNTIL 1015 AM EDT...

At 939 AM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Rocky Face, or near Dalton...moving east at
50 mph.

  HAZARD...40 to 50 mph wind and enhanced risk of a brief tornado. 

  IMPACT...While winds should result in minor damage to tree limbs 
           and blowing around of light...unsecured objects...this 
           storm has also exhibited localized rotation. A brief 
           tornado could quickly form. 

Some locations in the path of this storm include
Dalton, Chatsworth, Varnell, Eton, Tunnel Hill, Crandall, Sumac,
Rocky Face, Gregory, Conasauga Lake, Tennga, Beaverdale, Dawnville
and Cisco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3486 8462 3485 8461 3483 8461 3475 8504
      3482 8507 3482 8506 3484 8506 3499 8483
      3499 8462
TIME...MOT...LOC 1339Z 248DEG 42KT 3482 8499 

WIND...50MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 24, 7:16 AM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, May 24, 7:16 AM EDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
716 AM EDT Wed May 24 2017

.PREV DISCUSSION... /Issued 334 AM EDT Wed May 24 2017/

SHORT TERM /Today through Thursday/...
A complicated weather pattern is on tap for the CWFA today. An old
frontal boundary is situated across south central/south GA. A
secondary frontal boundary is currently pushing east over far NW AL
and central MS. The northern-most front is associated with a bit
more forcing aloft than the southern boundary, but both fronts
should have waves of low pressure move along them today.

Showers and thunderstorms will develop in association with both
systems today. The northern system may have storms a bit more
dynamically forced, especially as these areas are closer to the
steeper lapse rates/mid level forcing and deep shear. However, the
storms in the vicinity of the southern frontal boundary should have
more surface instability to work with with some marginal deep layer
shear present. The primary severe weather threat should be damaging
wind gusts. However, isolated tornadoes (everywhere) and a few large
hail reports (mainly north) are not out of the question.

For the last 48 hours, the axis of heaviest rainfall has been
across the southern CWFA. Good moisture will still be present, and
some training of storms is possible today. Even though PWATS are
forecast to be between 1.25 and 1.5 inches, locally heavy rainfall
will continue to be a threat - especially over where soils remain
saturated. Given these points, will actually extend the Flash
Flood Watch - in time - to 00z (8pm) this evening.

The airmass will dry out a bit as the behind the cold front on
Thursday. However, a few storms will remain possible across portions
of the northern CWFA as an upper low/trough move through.

NListemaa

LONG TERM /Thursday Night through Tuesday/...
Upper low/cold core aloft expected to move across AL/TN and Georgia
Thursday night with the trough axis moving east of the forecast area
btwn 15-18z Thursday. Shortwave ridge of high pressure will maintain
dry and stable conditions through Saturday, with temperatures
quickly bouncing back during the day Fri/Sat, after cooler mornings.

Moisture will gradually increase this weekend as W/SWerly flow
becomes more pronounced across the region ahead of large upr vortex
dropping south from central Canada over the northern Plains/upper
Midwest. By Sunday and into the first part of next week, several
shortwaves will interact with sufficient moisture and low lvl convg
along a west-east oriented frontal boundary to support an increasing
chance of shower and a few thunderstorms. This "system" is not
looking nearly as impressive as what we've been dealing with over
the past few days but it will bring the area more rain, on top of
what we've had already. Drier air moves in from the northwest late
Monday into Tuesday with a nearly stationary frontal boundary across
north Florida/south Georgia - where lingering chances for
showers/storms will exist Tuesday. Temperatures into early next week
should remain around normal for late May -- lower to mid 80s for
highs and mid 60s for lows.

DJN.83

&&

.AVIATION...
12Z Update...
No major changs to the TAF for this cyle. Cigs should continue to
lift to MVFR by 14z. By then, shra should begin approaching from
the west. The hi-res models are all over the place with the precip
and timing coverage today. So, have tried to blend the trends with
persistence. Winds should remain on the west side.

//ATL Confidence...12Z Update...
Medium confidence all elements.

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          76  56  74  55 /  80  40  30   0
Atlanta         74  55  72  58 /  80  40  10   0
Blairsville     68  51  68  50 /  80  40  40  10
Cartersville    73  54  73  54 /  80  40  20   0
Columbus        77  57  77  58 /  80  40  10   0
Gainesville     72  55  71  56 /  80  40  40   0
Macon           77  56  76  55 /  80  50  10   0
Rome            73  54  74  54 /  80  40  20   0
Peachtree City  75  55  74  53 /  80  40  10   0
Vidalia         80  61  78  59 /  80  70  10   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for the following zones:
Baldwin...Banks...Barrow...Bibb...Bleckley...Butts...Carroll...
Chattahoochee...Cherokee...Clarke...Clayton...Cobb...Coweta...
Crawford...Crisp...DeKalb...Dodge...Dooly...Douglas...Emanuel...
Fayette...Forsyth...Glascock...Greene...Gwinnett...Hall...
Hancock...Haralson...Harris...Heard...Henry...Houston...
Jackson...Jasper...Jefferson...Johnson...Jones...Lamar...
Laurens...Macon...Madison...Marion...Meriwether...Monroe...
Montgomery...Morgan...Muscogee...Newton...North Fulton...
Oconee...Oglethorpe...Paulding...Peach...Pike...Polk...Pulaski...
Putnam...Rockdale...Schley...South Fulton...Spalding...Stewart...
Sumter...Talbot...Taliaferro...Taylor...Telfair...Toombs...
Treutlen...Troup...Twiggs...Upson...Walton...Warren...
Washington...Webster...Wheeler...Wilcox...Wilkes...Wilkinson.

&&
Hazardous weather outlook, May 24, 6:30 AM EDT, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
630 AM EDT Wed May 24 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-250200-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
630 AM EDT Wed May 24 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

...FLASH FLOOD WATCH IN EFFECT FOR PORTIONS OF NORTH AND ALL OF CENTRAL
GEORGIA THROUGH THIS EVENING...

Showers and thunderstorms will increase across north and central
Georgia this morning and continue through the afternoon. Some
storms could be strong to severe, capable of damaging winds, large
hail and even a few tornadoes. In addition, locally heavy rain
could result in localized flash flooding.

The severe threat will diminish from west to east across the area,
this afternoon with widespread showers and thunderstorms across
far southeast counties, ending this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

There is a chance for thunderstorms late Saturday into Sunday.
Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should monitor the latest information later this morning
through this afternoon for possible activation across much of
north and central Georgia.

In the hours before

Special weather statement, May 24, 9:39 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
939 AM EDT WED MAY 24 2017

GAZ004-005-241415-
Whitfield GA-Murray GA-
939 AM EDT WED MAY 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITFIELD AND
NORTHERN MURRAY COUNTIES UNTIL 1015 AM EDT...

At 939 AM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Rocky Face, or near Dalton...moving east at
50 mph.

  HAZARD...40 to 50 mph wind and enhanced risk of a brief tornado.

  IMPACT...While winds should result in minor damage to tree limbs
           and blowing around of light...unsecured objects...this
           storm has also exhibited localized rotation. A brief
           tornado could quickly form.

Some locations in the path of this storm include
Dalton, Chatsworth, Varnell, Eton, Tunnel Hill, Crandall, Sumac,
Rocky Face, Gregory, Conasauga Lake, Tennga, Beaverdale, Dawnville
and Cisco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3486 8462 3485 8461 3483 8461 3475 8504
      3482 8507 3482 8506 3484 8506 3499 8483
      3499 8462
TIME...MOT...LOC 1339Z 248DEG 42KT 3482 8499

WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:09 PM EDTSpecial Weather StatementFFCBartow, Floyd, Polk51 min
May 23, 8:31 PM EDTSpecial Weather StatementFFCCherokee, Cobb, Paulding44 min
May 23, 9:11 PM EDTSpecial Weather StatementFFCHaralson, Paulding49 min
May 23, 9:15 PM EDTSpecial Weather StatementFFCCherokee, Cobb, Forsyth45 min
May 23, 10:11 PM EDTSpecial Weather StatementFFCBanks, Barrow, Gwinnett, Hall, Jackson49 min
May 23, 10:55 PM EDTSpecial Weather StatementFFCBanks, Jackson35 min
May 24, 12:33 AM EDTSpecial Weather StatementFFCEmanuel, Laurens, Treutlen27 min
May 24, 2:15 AM EDTSpecial Weather StatementFFCBibb, Jones30 min
May 24, 9:47 AM EDTTornado WarningFFCMurray, Whitfield28 min
May 24, 9:56 AM EDTSpecial Weather StatementFFCChattooga, Floyd49 min
May 24, 10:17 AM EDTTornado WarningFFCChattooga, Floyd14 min
May 24, 10:31 AM EDTSpecial Weather StatementFFCGordon29 min
May 24, 10:48 AM EDTTornado WarningFFCGordon, Murray27 min
May 24, 11:08 AM EDTTornado WarningFFCGilmer, Murray23 min
May 24, 11:13 AM EDTSevere Thunderstorm WarningFFCDawson, Gilmer, Gordon, Murray, Pickens33 min
May 24, 11:22 AM EDTTornado WarningFFCPulaski, Wilcox23 min
May 24, 11:27 AM EDTSpecial Weather StatementFFCCrisp33 min
May 24, 11:29 AM EDTTornado WarningFFCFannin, Gilmer31 min
May 24, 11:31 AM EDTTornado WarningFFCCrisp, Dooly29 min
May 24, 11:45 AM EDTSpecial Weather StatementFFCPulaski30 min
May 24, 11:54 AM EDTTornado WarningFFCCrisp, Dooly17 min
May 24, 11:56 AM EDTTornado WarningFFCUnion14 min
May 24, 12:25 PM EDTSpecial Weather StatementFFCPulaski65 min
May 24, 12:39 PM EDTSpecial Weather StatementFFCFloyd36 min
May 24, 12:57 PM EDTSpecial Weather StatementFFCBibb, Peach33 min
May 24, 1:02 PM EDTSpecial Weather StatementFFCBaldwin, Glascock, Hancock, Warren28 min
May 24, 1:22 PM EDTSpecial Weather StatementFFCBartow23 min
May 24, 1:32 PM EDTSevere Thunderstorm WarningFFCBleckley, Dodge, Laurens28 min
May 24, 1:59 PM EDTSevere Thunderstorm WarningFFCLaurens31 min
May 24, 2:14 PM EDTTornado WarningFFCLaurens31 min
May 24, 2:23 PM EDTSevere Thunderstorm WarningFFCBleckley, Dodge, Laurens37 min
May 24, 2:35 PM EDTSpecial Weather StatementFFCJohnson25 min
May 24, 2:39 PM EDTTornado WarningFFCBleckley, Dodge36 min
May 24, 2:42 PM EDTSpecial Weather StatementFFCDooly63 min
May 24, 3:01 PM EDTSpecial Weather StatementFFCJackson29 min
May 24, 3:02 PM EDTSpecial Weather StatementFFCWalton28 min
May 24, 3:04 PM EDTSpecial Weather StatementFFCLumpkin, White26 min
May 24, 3:09 PM EDTSevere Thunderstorm WarningFFCLaurens36 min
May 24, 5:15 PM EDTSpecial Weather StatementFFCTelfair30 min
May 24, 5:20 PM EDTSevere Thunderstorm WarningFFCJasper, Jones, Monroe25 min
May 24, 5:27 PM EDTSpecial Weather StatementFFCEmanuel33 min
May 24, 5:36 PM EDTSevere Thunderstorm WarningFFCJones, Monroe24 min
May 24, 5:45 PM EDTSevere Thunderstorm WarningFFCJasper, Morgan, Putnam30 min
May 24, 7:37 PM EDTSpecial Weather StatementFFCHouston, Twiggs23 min
May 24, 7:57 PM EDTSevere Thunderstorm WarningFFCBibb, Jones, Twiggs, Wilkinson48 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.